Two and a half weeks ago I had a total hysterectomy at 39 years of age. I am on 1.25 milligrams Premarin. I am going out of my mind with anxiety attacks, something I have never dealt with before. I can’t sleep, I feel ready to cry all the time, and I am having hot flashes. The anxiety attacks are the worst. I am not mad or worried about anything and I don’t feel temperamental, I just feel as though I am going to crawl out of my skin at times. What can I do?
Your symptoms are likely related to your recent surgery and the sudden onset of surgical menopause. (Please see my previous letter on this topic). This transition has had a significant impact on your hormonal balance. Fortunately, these symptoms will lessen with time.
In the short term, though, the severity of your symptoms warrants treatment. Although the dose of Premarin you are taking is twice the usual postmenopausal dose of estrogen, you are not the usual postmenopausal woman. At your age of 39, your body is accustomed to a much higher level of estrogen than if you were 50 and had experienced a gradual decrease in ovarian function over the past five to seven years. You may actually need to take even more estrogen for the first few months to help with this transition.
Your body has also suddenly lost its major androgen hormone (testosterone). Without the addition of an androgen, you may have difficulty taking control of your menopausal symptoms. Your anxiety attacks, mood changes, nervousness, and insomnia may all be related to this decrease in androgen level. Adding a small amount of testosterone could make a world of difference. It’s best to start with a small dose, to avoid side effects, such as acne or facial hair growth. The dose can easily be increased over time, if needed. Once your symptoms have resolved, you may prefer to switch to a medication that offers both hormones in a single tablet or patch.
Talk to your doctor about testosterone — it may be just what you’re missing.